Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (4)

Potentially life-threatening emergency
Opioid overdose
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Opioid overdose

Contributors: Angela Regina DO, Abigail Clarkson-During MD, Jamie Adams MD, Abhijeet Waghray MD, Gerald F. O'Malley DO
Other Resources UpToDate PubMed

Synopsis

Emergent Care / Stabilization:
Emergency treatment with airway stabilization, ventilatory support, and cardiovascular support are the priorities in acute opioid overdose. See naloxone administration for dosage / administration, indications, contraindications, monitoring, adverse effects, toxicity, and mechanism of action information.

Diagnosis Overview:
Opioids are found in many formulations and products, including prescription opioids for pain and cough suppression (natural and semisynthetic opioids such as codeine, oxycodone, hydrocodone), methadone, other synthetic opioids (eg, tramadol and fentanyl), and illicit drugs such as heroin and other novel nonpharmaceutical fentanyl analogs produced in clandestine laboratories. Nonopioid illicit drugs such as cocaine and methamphetamine have been adulterated with the opioid fentanyl.

Opioids act as agonists on various opioid receptors, with most of the physiological effects occurring at the μ receptor. Opioids are ingested via a variety of routes, including oral, subcutaneous, intravenous, intramuscular, inhalational, sublingual, intranasal, buccal, transmucosal, and dermal. Therapeutic and toxic doses are difficult to predict because of the development of tolerance with chronic use.

The hallmark of opioid overdose and toxicity is CNS and respiratory depression, which can lead to hypoxic cardiac arrest. Opioid toxicity is a clinical diagnosis. The opioid receptor antagonist naloxone will competitively antagonize the opioid at the level of the receptor, reversing CNS depression and stimulating respiration. Opioid overdose is characterized by a toxidrome that includes reduced consciousness / coma, miosis, and reduced respiratory rate and blood pressure.

Use of an opioid after a period of abstinence, such as occurring after incarceration, is a risk factor for CNS depression and cardiovascular embarrassment. A return to use at a previously tolerated dose constitutes an overdose for these relatively naïve individuals. Patients with hepatic or renal disease have an increased risk of toxicity from accumulation of the parent drug and/or active metabolites. Patients with decreased physiological reserve and a poor baseline respiratory function (congestive heart failure, chronic obstructive lung disease, obesity, sleep apnea) are more susceptible to opioid toxicity.

Combined ingestion of any sedative substance or respiratory depressant (ethanol, benzodiazepines, barbiturates) predisposes to increased risk of opioid toxicity.

Pediatric patient considerations: Pediatric patients manifest the same clinical signs and symptoms of overdose as adults. Treatment for respiratory depression is the same: airway and respiratory support and antidotal therapy with naloxone.

Resources for opioid prescribing guidelines, as well as nonopioid alternatives, can be found here.

Related topics: opioid use disorder, opioid withdrawal syndrome

Codes

ICD10CM:
T40.2X1A – Poisoning by other opioids, accidental (unintentional), initial encounter

SNOMEDCT:
1148649003 – Poisoning caused by opioid receptor agonist

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

The differential diagnosis for a patient with CNS and respiratory depression is extensive and is not limited to intoxicants. It is important to keep a broad differential in mind, especially in the substance use disorder population, and not exclude traumatic and nonsubstance-induced causes for their presentation. This is especially true if large doses of naloxone have been administered without any change in the patient's clinical condition.

Even if there is a change in clinical condition after naloxone administration, this is not a confirmation that an opioid was the sole cause of the presentation. Naloxone has been reported to improve conditions associated with ethanol, clonidine, captopril, and valproic acid overdose. However, the improvement is not as dramatic or consistent as in the reversal of an opioid.

Consider potential Alpha-2 adrenoceptor agonist poisoning if the response to naloxone is inadequate. Naloxone will reverse opioid involvement but will not reverse the effects of xylazine, which has been identified as a drug of abuse and an adulterant in street drugs.

In the case of Alpha-2 adrenoceptor agonist poisoning and other imidazolines, overdose on this class of medication manifests similarly to that of an opioid overdose, with CNS and respiratory depression, along with miosis. One large difference would be the combination of bradycardia and hypotension, which is expected with clonidine over opioids. Although naloxone has been used for clonidine toxicity, it is in higher doses and has variable efficacy.

Miosis absence in an opioid overdose patient is an indication that another intoxicant may also be present. Antidotal treatment should not be based solely on pupil size; respiratory status should also be considered.

All opioid overdose patients should be monitored with end-tidal capnography, which monitors for hypercarbia. Increased carbon dioxide (hypercarbia) could lead to respiratory failure and arrest if not treated appropriately. Low oxygen saturation (hypoxemia) is considered a later indictor of inadequate ventilation than hypercarbia. The use of supplemental oxygen in a patient with respiratory depression from opioids should be used carefully.

The differential includes:
  • Carbon monoxide poisoning
  • Alpha-2 adrenoceptor agonist poisoning
  • Cerebral stroke (stroke)
  • Cyanide poisoning
  • Diabetic ketoacidosis
  • Ethanol ingestion (see, eg, Pediatric ethanol intoxication)
  • Toxic alcohol poisoning
  • Gamma-hydroxybutyrate toxicity
  • Hypercalcemia
  • Hypernatremia
  • Hypoglycemia
  • Hypothermia
  • Hypoxia
  • Meningitis
  • Neuroleptic malignant syndrome
  • Organophosphate poisoning
  • Phencyclidine (PCP) toxicity
  • Phenothiazine toxicity (see Anticholinergic syndrome)
  • Poisoning caused by sedative
  • Postictal state
  • Traumatic brain injury

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:09/04/2022
Last Updated:09/07/2023
Copyright © 2024 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Opioid overdose
A medical illustration showing key findings of Opioid overdose (Acute Toxicity) : Altered mental state, Orthostatic hypotension, Decreased bowel sounds, Drowsiness, Miosis, RR decreased, Depression
Copyright © 2024 VisualDx®. All rights reserved.